Harm Reduction Coalition
For a person whose breathing is severely impaired, rescue breathing or chest compressions is one of the most important steps in preventing an overdose death. When someone has extremely shallow and intermittent breathing (around one breath every 5-10 seconds) or has stopped breathing and is unresponsive, rescue breathing should be done as soon as possible because it is the quickest way to get oxygen into someone who has stopped breathing. If you are performing rescue breathing, you are getting much needed air into someone’s body who will die without it. The difference between survival and death in an opioid overdose depends on how quickly enough oxygen gets into the person’s body.
These are the steps for rescue breathing:
- Place the person on their back.
- Tilt their chin up to open the airway.
- Check to see if there is anything in their mouth blocking their airway, such as gum, toothpick, undissolved pills, syringe cap, cheeked Fentanyl patch (these things have ALL been found in the mouths of overdosing people!). If so, remove it.
- Plug their nose with one hand, and give 2 even, regular-sized breaths. Blow enough air into their lungs to make their chest rise. If you don’t see their chest rise out of the corner of your eye, tilt the head back more and make sure you’re plugging their nose.
- Breathe again. Give one breath every 5 seconds.
You may have heard that recent CPR guidelines recommend “hands-only CPR,” or only chest compressions instead of rescue breathing and chest compressions. These guidelines are for layperson response to cardiac arrest, and NOT overdose. It is still recommended that you perform rescue breathing for an overdose, where the primary issue is respiratory depression, and not cardiac arrest.
If you are alone with the overdosing person, follow these steps and give the person a few breaths and then put them in the Recovery Position and go get your naloxone kit. If there is more than one of you there to respond to the overdose, DIVIDE DUTIES – have one of you do rescue breathing and the other can go get the naloxone kit. If you don’t have a naloxone kit, continue rescue breathing until help (i.e. the ambulance) arrives. If there’s more than one person present, take turns rescue breathing – it can be exhausting.